Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 20, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Feb 26, 2009, 9:14 PM AKST. It took effect at Feb 27, 2009, 3:00 AM AKST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2009, 9:14 PM AKST (06:14 UTC)
- In effect from
- Feb 27, 2009, 3:00 AM AKST
- Expired
- Feb 27, 2009, 8:54 PM AKST
- In force
- 18 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 270614 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 914 PM AKST THU FEB 26 2009 AKZ155-271915- /X.UPG.PAFC.BZ.A.0019.090227T1500Z-090228T1500Z/ /X.NEW.PAFC.BZ.W.0020.090227T1200Z-090228T1400Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 914 PM AKST THU FEB 26 2009 ...BLIZZARD WARNING IN EFFECT FROM 3 AM FRIDAY TO 5 AM AKST SATURDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 3 AM FRIDAY TO 5 AM AKST SATURDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. ANOTHER SYSTEM WILL BEGIN TO IMPACT THE COAST LATE TONIGHT WITH SOUTH WINDS INCREASING TO 35 TO 45 MPH AFTER MIDNIGHT ALONG THE COAST. SNOW COMBINED WITH BLOWING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES ALONG THE COAST TONIGHT AND SPREADING INLAND FRIDAY. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ161-271915- /X.CON.PAFC.BZ.A.0019.090227T1800Z-090228T1500Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 914 PM AKST THU FEB 26 2009 ...BLIZZARD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... A BLIZZARD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT. ANOTHER SYSTEM WILL BEGIN TO IMPACT THE WESTERN CAPES FRIDAY MORNING WITH SOUTH WINDS INCREASING TO 30 TO 45 MPH. COMBINED WITH FRESH SNOW FROM THE PREVIOUS SYSTEM AND NEW SNOW EXPECTED TO START IN THE MORNING THERE IS THE POTENTIAL FOR BLIZZARD CONDITIONS THROUGH LATE FRIDAY NIGHT WEST OF DILLINGHAM. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$
4 follow-up statements
000 WWAK42 PAFC 271331 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 431 AM AKST FRI FEB 27 2009 AKZ155-280245- /X.NEW.PAFC.ZR.Y.0008.090227T2000Z-090228T0100Z/ /X.CON.PAFC.BZ.W.0020.000000T0000Z-090228T1400Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 431 AM AKST FRI FEB 27 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST SATURDAY ALONG THE COAST... ...FREEZING RAIN ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 4 PM AKST THIS AFTERNOON FROM BETHEL EAST... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 4 PM AKST THIS AFTERNOON. A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST SATURDAY. A WEATHER FRONT MOVING INLAND TODAY WILL PRODUCE SOUTH WINDS 30 TO 45 MPH ALONG THE COAST. COMBINED WITH SNOW VISIBILITIES WILL BE REDUCED TO LESS THAN A QUARTER MILE AT TIMES. AS A LAYER OF WARM AIR MOVES OVERHEAD BUT TEMPERATURES REMAIN BELOW FREEZING AT THE SURFACE PRECIPITATION WILL GRADUALLY CHANGE TO FREEZING RAIN LATE THIS MORNING BETHEL EASTWARD. BY LATE THIS AFTERNOON ALL PRECIPITATION WILL CHANGE BACK TO SNOW. INLAND AREAS WILL SEE PERIODS OF BLOWING SNOW OVERNIGHT WITH VISIBILITY REDUCED TO A MILE AT TIMES. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$ AKZ161-280245- /X.UPG.PAFC.BZ.A.0019.090227T1800Z-090228T1500Z/ /X.NEW.PAFC.ZR.Y.0008.090227T1800Z-090228T0600Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 431 AM AKST FRI FEB 27 2009 ...FREEZING RAIN ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM AKST THIS EVENING... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM AKST THIS EVENING. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A WEATHER FRONT MOVING INLAND TODAY WILL BRING WARM AIR ALOFT EVEN AS TEMPERATURES REMAIN BELOW FREEZING AT THE SURFACE. INITIALLY AS WINDS INCREASE ALONG THE WESTERN CAPES THIS MORNING..THERE MAY BE PERIODS OF BLOWING SNOW BEFORE PRECIPITATION CHANGES TO FREEZING RAIN. FREEZING RAIN WILL MOVE INLAND TOWARD KING SALMON BY THIS AFTERNOON. PRECIPITATION IS EXPECTED TO CHANGE BACK TO ALL SNOW THIS EVENING AS COLDER AIR MOVES IN ALOFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$
000 WWAK42 PAFC 280112 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 412 PM AKST FRI FEB 27 2009 AKZ155-281400- /X.EXP.PAFC.ZR.Y.0008.000000T0000Z-090228T0100Z/ /X.CON.PAFC.BZ.W.0020.000000T0000Z-090228T1400Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 412 PM AKST FRI FEB 27 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST SATURDAY... ...FREEZING RAIN ADVISORY HAS EXPIRED... THE FREEZING RAIN ADVISORY IS NO LONGER IN EFFECT. A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST SATURDAY. A WEATHER FRONT MOVING INLAND TODAY WILL PRODUCE SOUTH WINDS 30 TO 45 MPH ALONG THE COAST. COMBINED WITH SNOW VISIBILITIES WILL BE REDUCED TO LESS THAN A QUARTER MILE AT TIMES. INLAND AREAS WILL SEE PERIODS OF BLOWING SNOW OVERNIGHT WITH VISIBILITY REDUCED TO A MILE AT TIMES. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ161-280600- /X.CON.PAFC.ZR.Y.0008.000000T0000Z-090228T0600Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 412 PM AKST FRI FEB 27 2009 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 PM AKST THIS EVENING... A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 PM AKST THIS EVENING FOR THE BRISTOL BAY REGION. A WEATHER FRONT PASSING OVER THE BRISTOL BAY REGION THIS EVENING IS BRINGING WARM AIR ALOFT EVEN AS TEMPERATURES REMAIN BELOW FREEZING AT THE SURFACE. FREEZING RAIN WILL CHANGE BACK TO ALL SNOW THIS EVENING AS COLDER AIR MOVES IN ALOFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$
000 WWAK42 PAFC 280122 CCA WSWALU URGENT - WINTER WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE ANCHORAGE AK 421 PM AKST FRI FEB 27 2009 AKZ155-281400- /X.EXP.PAFC.ZR.Y.0008.000000T0000Z-090228T0100Z/ /X.COR.PAFC.BZ.W.0020.000000T0000Z-090228T1400Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 421 PM AKST FRI FEB 27 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST SATURDAY ALONG THE COAST... ...FREEZING RAIN ADVISORY HAS EXPIRED... THE FREEZING RAIN ADVISORY IS NO LONGER IN EFFECT. A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 AM AKST SATURDAY. A WEATHER FRONT MOVING INLAND TODAY WILL PRODUCE SOUTH WINDS 30 TO 45 MPH ALONG THE COAST. COMBINED WITH SNOW VISIBILITIES WILL BE REDUCED TO LESS THAN A QUARTER MILE AT TIMES. INLAND AREAS WILL SEE PERIODS OF BLOWING SNOW OVERNIGHT WITH VISIBILITY REDUCED TO A MILE AT TIMES. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ161-280600- /X.CON.PAFC.ZR.Y.0008.000000T0000Z-090228T0600Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 421 PM AKST FRI FEB 27 2009 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 PM AKST THIS EVENING... A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 9 PM AKST THIS EVENING FOR THE BRISTOL BAY REGION. A WEATHER FRONT PASSING OVER THE BRISTOL BAY REGION THIS EVENING IS BRINGING WARM AIR ALOFT EVEN AS TEMPERATURES REMAIN BELOW FREEZING AT THE SURFACE. FREEZING RAIN WILL CHANGE BACK TO ALL SNOW THIS EVENING AS COLDER AIR MOVES IN ALOFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$
000 WWAK42 PAFC 280554 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 854 PM AKST FRI FEB 27 2009 AKZ155-280700- /X.CAN.PAFC.BZ.W.0020.000000T0000Z-090228T1400Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 854 PM AKST FRI FEB 27 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. $$ AKZ161-280700- /X.CAN.PAFC.ZR.Y.0008.000000T0000Z-090228T0600Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 854 PM AKST FRI FEB 27 2009 ...FREEZING RAIN ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE FREEZING RAIN ADVISORY. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Feb 26, 1:05 PM AKST, 8 hours 9 minutes earlier.
Area forecast discussion, Feb 26, 1:05 PM AKST, 8 hours 9 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 105 PM AKST THU FEB 26 2009 .MODEL DISCUSSION...GFS AND NAM IN GOOD AGREEMENT THROUGH 60 HOURS. THEY SEEM TO HAVE A GOOD HANDLE ON THE NEXT STORM SYSTEM IN THE WEST. .ANALYSIS AND UPPER LEVELS...AS OF THIS AFTERNOON WE HAVE A NARROW BUT HIGH AMPLITUDE RIDGE LOCATED OVER THE EASTERN BERING SEA WHICH MOVES FAIRLY RAPIDLY TO THE EAST OVER THE NEXT 24 HOURS. STRONG JET WINDS ON THE EAST SIDE OF RIDGE THIS EVENING..EXTENDING FROM KING SALMON SOUTH TO SAND POINT. THIS SHOULD REINFORCE NW SURFACE WINDS OVER KODIAK THIS AFTERNOON AND EVENING. MAIN WEATHER FEATURE IS THE DEVELOPING STORM SYSTEM IN THE BERING SEA...LOOKS LIKE A STRONG FRONT MOVES ON SHORE ALONG THE SW COAST LATE FRIDAY MORNING. EXPECT STRONG S TO SE WINDS FROM THE WESTERN CAPES NORTHWARD. AIR TEMPS LOOK TO BE NEAR FREEZING FROM WESTERN CAPES EASTWARD FRIDAY AFTERNOON BUT COOL FRIDAY EVENING. .SHORT TERM FORECAST... BERING SEA...STRONG FRONT MOVES OVER PRIBILOFS THURSDAY NIGHT AND THEN EASTWARD. LOOKS AS IF PRIBS WILL BE IN WARM SECTOR AROUND 12Z FRIDAY SO COULD SEE SOME MIXED SNOW AND RAIN TOWARD MORNING. WINDS BECOME WESTERLY SATURDAY. WEST...FRONT SHOULD MOVE ON SHORE FRIDAY LATE MORNING. EXPECT STRONG S TO SE WINDS FROM THE WESTERN CAPES NORTHWARD. AIR TEMPS LOOK TO BE NEAR FREEZING FROM WESTERN CAPES EASTWARD FRIDAY AFTERNOON BUT COOL FRIDAY EVENING. BLIZZARD WATCHES LOOK GOOD OVERALL...WOULD NOT EXPECT BLIZZARD CONDITIONS FOR ZONE 161 UNTIL FRIDAY EVENING BY WHICH TIME THE WINDS ARE WESTERLY AND WEAKER. SOUTHCENTRAL...NORTHWEST WINDS THIS AFTERNOON AND THIS EVENING OVER KODIAK ISLAND AND SOUTHERN COOK INLET. CLEAR ON FRIDAY AS RIDGE MOVES THROUGH REGION. BY SATURDAY MORNING REMNANTS OF FRONT IN TO REGION...SURFACE FORCING LOOKS VERY WEEK WITH MODEST SW FLOW ALOFT. WOULD NOT EXPECT VERY MUCH SNOW SOUTH OF SUSITNA VALLEY. .LONG TERM FORECAST...ON SUNDAY YET ANOTHER STORM SYSTEM MOVES INTO THE WESTERN BERING FROM THE NO. PAC. FLAT RIDGE OVER THE EASTERN BERING AND ALASKA ON SUNDAY GIVES WAY ON MONDAY AS FRONT MOVES THROUGH THE WEST. SOME SNOW OR RAIN FOR THE WEST BUT BY THE TIME THIS FRONT MOVES EAST OF THE AK RANGE HAS LOST MUCH OF ITS IMPACT...SO WOULD NOT EXPECT TOO MUCH IN THE WAY OF SNOW FOR SOUTHCENTRAL. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...BLIZZARD WATCH FOR 155 AND 161 MARINE...SEE PACKAGES FIRE WEATHER...NONE JMP FEB 09
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 4:00 PM AKST | Gale Warning | AFC | 5 days | |
| Feb 26, 4:00 PM AKST | Gale Warning | AFC | 36 hr | |
| Feb 26, 4:00 PM AKST | Small Craft Advisory | AFC | 12 hr | |
| Feb 26, 4:00 PM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Feb 26, 4:00 PM AKST | Heavy Freezing Spray Warning | AFC | 60 min | |
| Feb 26, 6:10 PM AKST | Blizzard Warning | AFC | 3 hr | |
| Feb 26, 7:05 PM AKST | Gale Warning | AFC | 9 hr | |
| Feb 26, 9:50 PM AKST | Heavy Freezing Spray Warning | AFC | 6 hr | |
| Feb 27, 4:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Feb 27, 4:00 AM AKST | Small Craft Advisory | AFC | 3 days | |
| Feb 27, 4:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Feb 27, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Feb 27, 4:31 AM AKST | Freezing Rain Advisory | AFC | 16 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.